Illinois, 2003

Hail and Damaging Winds in Illinois, June 28, 2003

June 28, 2003 · NWS LOT · 8 events in 5 counties and zones

Thunderstorms developed across northern Illinois during the afternoon and evening hours of June 28th. Tree limbs were blown down west of Kankakee and large trees were blown down at Illinois Route 1 and Route 17, east of Kankakee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms developed across northern Illinois during the afternoon and evening hours of June 28th. Tree limbs were blown down west of Kankakee and large trees were blown down at Illinois Route 1 and Route 17, east of Kankakee. Tree limbs were blown down in Ottawa in LaSalle county at Gentlemen Road and Third Street. Trees and tree limbs were blown down across many parts of Winnebago county. Tree limbs and power lines were blown down in Mt. Morris in Ogle county. Hail was also reported across a few locations. The largest hail, 1.50 inch diameter, fell across parts of southern Grundy county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 28, 1:45 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 28, 1:45 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
245 PM CDT SAT JUN 28 2003

PUBLIC DISCUSSION FOR AFTERNOON ZONES...

MAIN WX PROBLEM NXT 6 HRS OR SO WILL BE CHASING MARGINALLY SVR TSTMS
AROUND. MAIN BAND OF STMS HAVE FORMED ON OLD CONVERGENCE LINE LEFT
FROM EARLIER CONVECTION.  HAIL APPEARS TO BE THE MAIN THREAT WITH
THESE STMS...HOWEVER...TRAINING ECHOES S OF I-80 MAY RESULT IN
LOCALIZED FLOODING.  OVERALL...WILL GENLY GO WITH UNQUALIFOED
MENTION OF SCT TSTMS THROUGH THIS EVENING...THEN CLRG OVERNIGHT.
ONE VORT MAX IS NOW MOVG INTO WRN LWR MI.  ANOTHER...WEAKER
DISTURBANCE IS LOCATED TO S OF LSE WITH SOMEWHAT MORE CONCENTRATED
MOISTURE CONVERGENCE ASSD WITH THIS FEATURE NOW MOVG INTO SWRN WI.
AM LOOKING FOR THESE FEATURES TO BE MAIN FOCUS FOR CONTD TSTM DVLPMT
INTO THIS EVENING.  INSTABILITY ACROSS FA INTO THIS EVENING WOULD
SUPPORT A FEW STORMS THAT COULD BRIEFLY PRODUCE 1 INCH HAIL.

OVERNIGHT...STMS EXPECTED TO DMNISH A FEW HRS AFT SS...THEN DRYING
MOVES IN AS HI PRES RDG NOW OVER WRN DAKS BUILDS TWD MID MS VLY.
THIS IS TO PROVIDE SUBSIDENT CONDITIONS WITH LGT FLOW ACRS AREA THRU
TUES.  BY WED-THUR...SLY TO SWLY FLO TO INCRS AND USHER IN
WARMER...MORE SUMMERLIKE TEMPS/HUMIDITY FOR LATTER HALF OF WEEK.
AT PRESENT...NEXT WX SYS NOT EXPECTED TO AFFECT AREA UNTIL AFTER
MIDWEEK.  MDLS CONSISTENT IN BUILDING HOT DOME OVER HI PLAINS BY MID
WEEK WITH A SERIES OF LOWS MOVING THRU SRN CAN.  COLD FRONT
CURRENTLY FCST TO MOVE THRU TWD END OF WEEK SO WILL KEEP TSTM CHC IN
FOR FOURTH.

.CHI...NONE

MERZLOCK
Hazardous weather outlook, Jun 28, 10:45 AM CST, 3 hours 45 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-292130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1145 AM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
MAINLY OVER NORTHWEST INDIANA.

UPPER LEVEL SUPPORT AS WELL AS BETTER INSTABILITY IS CURRENTLY
SHIFTING EASTWARD ACROSS LAKE MICHIGAN AND WESTERN INDIANA.
PARAMETERS ARE FOCUSING ON LOWER MICHIGAN AND PERHAPS NORTHERN
INDIANA AS THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORM DEVELOPMENT
THIS AFTERNOON.

A COLD FRONT WILL BE MOVING THROUGH THE REGION TONIGHT AND THERE MAY
BE ENOUGH RESIDUAL INSTABILITY ACROSS NORTHERN ILLINOIS FOR SOME
SCATTERED THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON AND
EVENING.  HOWEVER...THE THREAT OF ANY ORGANIZED SEVERE WEATHER IS
MINIMAL.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE NEXT THREAT OF THUNDERSTORMS APPEARS TO BE ON THURSDAY AND
FRIDAY OF LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION IS NOT ANTICIPATED AT THIS TIME.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

MERZLOCK

The radar

The Chicago radar (KLOT), 51 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Kankakee

When
June 28, 2:30 PM CST to 2:35 PM CST
Where
Kankakee County, 4 mi W of Bonfield
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -88.133

Thunderstorm Wind, Kankakee

When
June 28, 2:30 PM CST
Where
Kankakee County, 4 mi W of Bonfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -88.133

Thunderstorm Wind, Kankakee

When
June 28, 2:54 PM CST
Where
Kankakee County, 7 mi E of Kankakee
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -87.717

Thunderstorm Wind, Winnebago

When
June 28, 4:25 PM CST to 4:45 PM CST
Where
Winnebago County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.317, -89.133

Thunderstorm Wind, Ogle

When
June 28, 4:43 PM CST
Where
Ogle County, Mt Morris
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.050, -89.433

Hail, Grundy

When
June 28, 4:44 PM CST to 4:49 PM CST
Where
Grundy County, 3 mi S of Kinsman
Measured
1.5 in hail
Reported by
STORM CHASER
Coordinates
41.133, -88.567

Hail, La Salle

When
June 28, 6:43 PM CST to 6:48 PM CST
Where
La Salle County, 1 mi N of Ottawa
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.367, -88.850

Thunderstorm Wind, La Salle

When
June 28, 6:45 PM CST
Where
La Salle County, Ottawa
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.350, -88.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362908, 5362909, 5362910, 5362911, 5362913, 5362912, 5362906, 5362907.